Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Charleston, SC

July 15, 2017Candler County, Evans County, Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 15, 2017, 1:24 PM EDT for Candler County, Evans County, Tattnall County, Georgia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 1:24 PM EDT (17:24 UTC)
Expired
Jul 15, 2017, 2:30 PM EDT
In force
66 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Candler County, GA, Evans County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 111 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS52 KCHS 151724
SVRCHS
GAC043-109-267-151830-
/O.NEW.KCHS.SV.W.0082.170715T1724Z-170715T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
124 PM EDT SAT JUL 15 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Evans County in southeastern Georgia...
  Candler County in southeastern Georgia...
  Tattnall County in southeastern Georgia...

* Until 230 PM EDT

* At 124 PM EDT, a severe thunderstorm was located 7 miles southwest
  of Metter, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Collins, Cobbtown and Manassas. 

This warning includes I-16 between mile markers 101 and 102, and near
mile marker 112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3238 8213 3234 8194 3211 8205 3219 8219
      3223 8221 3228 8223 3230 8223
TIME...MOT...LOC 1724Z 294DEG 8KT 3232 8215 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
184 
WWUS52 KCHS 151747
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
147 PM EDT SAT JUL 15 2017

GAC043-109-151756-
/O.CAN.KCHS.SV.W.0082.000000T0000Z-170715T1830Z/
Evans GA-Candler GA-
147 PM EDT SAT JUL 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR EVANS AND CANDLER COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

LAT...LON 3228 8218 3230 8211 3228 8203 3220 8201
      3211 8205 3219 8219 3223 8221 3226 8221
TIME...MOT...LOC 1746Z 318DEG 6KT 3223 8218 

$$

GAC267-151830-
/O.CON.KCHS.SV.W.0082.000000T0000Z-170715T1830Z/
Tattnall GA-
147 PM EDT SAT JUL 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR TATTNALL COUNTY...

At 146 PM EDT, a severe thunderstorm was located 8 miles east of
Lyons, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Collins, Cobbtown and Manassas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3228 8218 3230 8211 3228 8203 3220 8201
      3211 8205 3219 8219 3223 8221 3226 8221
TIME...MOT...LOC 1746Z 318DEG 6KT 3223 8218 

HAIL...1.00IN
WIND...60MPH
 
$$
577 
WWUS52 KCHS 151807
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
207 PM EDT SAT JUL 15 2017

GAC267-151830-
/O.CON.KCHS.SV.W.0082.000000T0000Z-170715T1830Z/
Tattnall GA-
207 PM EDT SAT JUL 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR TATTNALL COUNTY...

At 207 PM EDT, a severe thunderstorm was located 8 miles north of
Reidsville, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Collins and Manassas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3228 8218 3220 8201 3211 8205 3219 8219
      3223 8221 3226 8221
TIME...MOT...LOC 1807Z 294DEG 8KT 3221 8213 

HAIL...0.75IN
WIND...60MPH
 
$$
894 
WWUS52 KCHS 151830
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
230 PM EDT SAT JUL 15 2017

GAC267-151840-
/O.EXP.KCHS.SV.W.0082.000000T0000Z-170715T1830Z/
Tattnall GA-
230 PM EDT SAT JUL 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR TATTNALL COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3228 8218 3220 8201 3211 8205 3219 8219
      3223 8221 3226 8221
TIME...MOT...LOC 1830Z 294DEG 8KT 3219 8208 

$$

NED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 10:39 AM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 15, 10:39 AM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1039 AM EDT Sat Jul 15 2017

.SYNOPSIS...
Atlantic high pressure will weaken across the area today and
tonight, as a weak cold front stalls inland through early next
week, then dissipates as high pressure builds back in through
midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
Minimal changes with this update as everything appears on track.

For today: The strong mid level ridge of recent days is still
nearby, but in a weaker state as it has been nudged southward by
the eastern trough. A similar transition will also take place
at the surface, as the Atlantic ridge has been displaced to the
S-SE in advance of a cold front that will become stationary
across the upstate of SC and far northern GA by sunset. We're
looking at better rain chances with the lower heights aloft and
the proximity to the surface front, combined with higher
moisture content as PWat climbs back to more typical mid July
levels near 2 inches. Meso-scale boundaries will be the main
triggers for convection, which for most of us will take until
1-2 pm when we reach our convective temps. Scattered coverage
will suffice N and NW, with isolated activity S and SE.

Given the higher moisture availability and storm motion only
around 5 kt, locally heavy rains will occur in some of the
storms. Also, the thermodynamics are actually quite favorable
for t-storms; such as LI's -6 to -8C, SBCAPE of 2500-3000 J/kg,
and TTI's near 50. Strong or even severe winds are probable in a
couple of storms due to DCAPE of 1200-1600 J/kg and Windex of 60
kt or stronger.

Our 850 mb temps and low level thickness are very similar to
yesterday, and prior to convection this will allow for max temps
again 90-95F away from the immediate coast. When mixed with dew
points in the lower and middle 70s it equates to apparent temps
near 105F in many places.

Tonight: Heights continue to lower upstairs as short waves
arrive within the eastern trough. The stationary front is still
off to the NW, but considerable pooling of moisture will
persist across the area, with PWat of at least 2 inches. This
will allow for convection to persist through the night,
especially if upstream activity is able to move in, which
various model guidance suggest will happen. For now we have
maintained chance PoP N and NW with slight chance S and SE.
However if there is a consolidation of upstream convection that
moves in, convective chances would be higher. Any strong or
severe risk is extremely low as SBCAPE's and DCAPE's diminish
and CINH increases.

Overnight lows will average above normal, although the diurnal
curve certainly could require adjustments pending the timing and
coverage of convection.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Upper level trough will remain across the eastern US into early next
week. H5 vort maxes rounding the base of the trough could provide
for periods of increasingly unsettled weather mainly Sunday and
Monday, but timing and strength details are difficult to pin down
days in advance.

Sunday and Monday: Deep moisture ahead of a boundary undergoing
frontolisis inland will bring PWATs near or above 2 inches Sunday
and Monday. With a conditionally unstable profile and little
inhibition, convection should develop readily with daytime heating,
with heavy rainfall and frequent cloud to ground lightning being the
primary concerns in storms. Gusty winds and mostly small hail are
also feasible, but no significant severe threat is foreseen.
Convection will generally wane overnight, though isolated to
scattered storms are still possible, especially if one of the afore
mentioned disturbances aloft moves thorough after dark. Temps will
be near to a couple degrees below normal as ample cloud cover
combats the otherwise warm airmass in place.

Tuesday: Mid level subsidence will begin to build in Tuesday, which
will act to decrease deep layer moisture content, but will also
increase the potential for diabatic effects/evaporative cooling
within storm cores promoting stronger downburst winds. More abundant
sunshine than the previous days should also result in warmer daytime
temps and the associated greater thermodynamic instability compared
to the previous two days of the period. Overall convective threat
will be predicated on the existence of sufficient convective
triggers locally.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Troughing aloft weakens by mid-week as deep layer ridging gradually
builds in from the west through the rest of the period. The general
trend through this period will be decreasing POPs from near climo
Tuesday to below climo late in the week, in mainly isolated
convection along the sea breeze each day. As is typical with this
pattern, a few strong to severe storms would be possible each
afternoon, but there are no indications of any
significant/widespread severe weather threat. Temps will also trend
above climo as stronger ridging builds in late in the week.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR into this afternoon, then scattered SHRA/TSRA will develop
along various small scale boundaries and the sea breeze. Until
trends are better defined we have nothing worse than CB clouds
and VCTS after 19Z at KCHS and KSAV, but temporary flight
restrictions can occur if one or both airports are directly
impacted. Scattered SHRA/TSRA will persist into tonight, mainly
at KCHS due to boundary interactions and energy aloft moving in.

Extended Aviation Outlook: Flight restrictions are possible within
showers and thunderstorms at both KSAV and KCHS Sunday through
Wednesday.

&&

.MARINE...
Today: The local area will be situated along the extreme W-NW
periphery of the sub-tropical Atlantic ridge, as a cold front
stalls over the SC upstate and far northern GA. W-SW winds from
the lingering land breeze will back some 30-50 degrees with the
sea breeze this afternoon. The wave spectrum will be made up of
both wind waves and swell waves, combining for average wave
heights of mainly 2-3 ft.

Tonight: The upstream stationary front oscillates a little
southward, with weakening high pressure across the FL peninsula.
the general synoptic flow will be S-SW as high as 12-18 kt, with
seas holding around 2-3 ft. Winds and seas will be altered at
times due to convection across the SC waters.

Sunday through Thursday: Mainly light to moderate south to
southwest breezes will persist through the period, with higher,
gusty winds possible in thunderstorms Sunday and Monday and near
the coast as the seabreeze forms each afternoon Tuesday onward.
Periods of showers and thunderstorms could also bring frequent
cloud to surface lightning mainly Sunday and Monday. Seas will
primarily be 1 to 3 feet in small background swell and minor
local windswell.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 15, 4:06 AM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
406 AM EDT Sat Jul 15 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-160815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
406 AM EDT Sat Jul 15 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 15, 1:17 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
117 PM EDT SAT JUL 15 2017

GAZ099-114-151745-
Candler-Tattnall-
117 PM EDT SAT JUL 15 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER AND TATTNALL
COUNTIES...

At 117 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Aline, or 7 miles southwest of Metter,
moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Metter, Cobbtown and Aline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3242 8218 3238 8197 3219 8208 3224 8221
      3228 8223
TIME...MOT...LOC 1717Z 280DEG 8KT 3232 8217

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:17 PM EDTSpecial Weather StatementCHSCandler28 min
Jul 15, 2:45 PM EDTSpecial Weather StatementCHSBryan15 min
Jul 15, 3:01 PM EDTSpecial Weather StatementCHSBryan14 min
Jul 15, 3:15 PM EDTSpecial Weather StatementCHSChatham30 min
Jul 15, 3:23 PM EDTSpecial Weather StatementCHSTattnall37 min
Jul 15, 4:17 PM EDTSpecial Weather StatementCHSLiberty28 min
Jul 15, 4:39 PM EDTSevere Thunderstorm WarningCHSLiberty, Long, McIntosh66 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.